Label, packaging changes requested for some OTC topical antiseptic products

November 22, 2013

FDA has requested label and packaging changes for certain over-the-counter topical antiseptic products to decrease the risk of infections from these products, which in rare cases have resulted in deaths.

FDA has requested label and packaging changes for certain over-the-counter (OTC) topical antiseptic products to decrease the risk of infections from these products, which in rare cases have resulted in deaths.

The request follows reports of outbreaks associated with the use of contaminated topical antiseptics. In addition to outbreak reports made to FDA, the agency said related infections have also been reported in medical literature and to the Centers for Disease Control and Prevention.

In those cases, outcomes ranged from localized infections at injection sites to systemic infections that resulted in death. There have also been product recalls.

FDA reviewed reports of 4 deaths, 5 cases of wound infection, 7 cases of peritonitis, 10 cases of septic arthritis, 14 cases of indwelling catheters requiring replacement, 16 cases of injection-site infection, and 32 cases of bacteremia. All were attributed to contaminated antiseptic products labeled for preoperative or preinjection skin preparation.

When used properly, FDA said topical antiseptics safely and effectively reduce the number of bacteria on patients’ skin prior to surgery or injections. However, contamination can occur when organisms are introduced into the product by users.

To reduce contamination risk, FDA has asked that antiseptics indicated for preoperative or preinjection skin preparation be packaged in single-use containers. Additionally, FDA said single-use containers should be applied only one time to one patient.